A Width Parameter Useful for Chordal and Co-comparability Graphs

Conference paper
Part of the Lecture Notes in Computer Science book series (LNCS, volume 10167)


In 2013 Belmonte and Vatshelle used mim-width, a graph parameter bounded on interval graphs and permutation graphs that strictly generalizes clique-width, to explain existing algorithms for many domination-type problems, known as LC-VSVP problems. We focus on chordal graphs and co-comparability graphs, that strictly contain interval graphs and permutation graphs respectively. First, we show that mim-width is unbounded on these classes, thereby settling an open problem from 2012. Then, we introduce two graphs \(K_t \boxminus K_t\) and \(K_t \boxminus S_t\) to restrict these graph classes, obtained from the disjoint union of two cliques of size t, and one clique of size t and one independent set of size t respectively, by adding a perfect matching. We prove that \((K_t \boxminus S_t)\)-free chordal graphs have mim-width at most \(t-1\), and \((K_t \boxminus K_t)\)-free co-comparability graphs have mim-width at most \(t-1\). From this, we obtain several algorithmic consequences, for instance, while Dominating Set is NP-complete on chordal graphs, it can be solved in time \(\mathcal {O}(n^{t})\) on chordal graphs where t is the maximum among induced subgraphs \(K_t \boxminus S_t\) in the given graph. We also show that classes restricted in this way have unbounded rank-width which validates our approach.

In the second part, we generalize these results to bigger classes. We introduce a new width parameter sim-width, special induced matching-width, by making only a small change in the definition of mim-width. We prove that chordal and co-comparability graphs have sim-width at most 1. Since Dominating Set is NP-complete on chordal graphs, an XP algorithm parameterized only by sim-width would imply P = NP. Therefore, to apply the algorithms for domination-type problems mentioned above, we parameterize by both sim-width w and a further parameter t, which is the smallest value such that the input has no induced minor isomorphic to \(K_t \boxminus S_t\) or \(K_t \boxminus S_t\). We show that such graphs have mim-width at most \(8(w+1)t^3\) and that the resulting algorithms for domination-type problems have runtime \(n^{\mathcal {O}(wt^3)}\), when the decomposition tree is given.


Chordal Graphs Permutation Graphs Vatshelle Domination-type Problems Interval Graphs 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


  1. 1.
    Balogh, J., Kostochka, A.: Large minors in graphs with given independence number. Discret. Math. 311(20), 2203–2215 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  2. 2.
    Belmonte, R., Heggernes, P., van’t Hof, P., Rafiey, A., Saei, R.: Graph classes and Ramsey numbers. Discret. Appl. Math. 173, 16–27 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Belmonte, R., Vatshelle, M.: Graph classes with structured neighborhoods and algorithmic applications. Theor. Comput. Sci. 511, 54–65 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Booth, K.S., Johnson, J.H.: Dominating sets in chordal graphs. SIAM J. Comput. 11(1), 191–199 (1982)MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Bui-Xuan, B.M., Telle, J.A., Vatshelle, M.: Fast dynamic programming for locally checkable vertex subset and vertex partitioning problems. Theor. Comput. Sci. 511, 66–76 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Duchet, P., Meyniel, H.: On Hadwiger’s number and the stability number. In: Bollobás, B. (ed.) Graph Theory Proceedings of the Conference on Graph Theory. North-Holland Mathematics Studies, vol. 62, pp. 71–73. North-Holland, Amsterdam (1982)CrossRefGoogle Scholar
  7. 7.
    Fomin, F.V., Golovach, P., Thilikos, D.M.: Contraction obstructions for treewidth. J. Comb. Theory Ser. B 101(5), 302–314 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Fomin, F.V., Oum, S., Thilikos, D.M.: Rank-width and tree-width of \(H\)-minor-free graphs. Eur. J. Comb. 31(7), 1617–1628 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Fox, J.: Complete minors and independence number. SIAM J. Discret. Math. 24(4), 1313–1321 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Golovach, P., Kratochvíl, J.: Computational complexity of generalized domination: a complete dichotomy for chordal graphs. In: Brandstädt, A., Kratsch, D., Müller, H. (eds.) WG 2007. LNCS, vol. 4769, pp. 1–11. Springer, Heidelberg (2007). doi: 10.1007/978-3-540-74839-7_1 CrossRefGoogle Scholar
  11. 11.
    Golovach, P.A., Kratochvíl, J., Suchý, O.: Parameterized complexity of generalized domination problems. Discret. Appl. Math. 160(6), 780–792 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Hliněný, P., Oum, S., Seese, D., Gottlob, G.: Width parameters beyond tree-width and their applications. Comput. J. 51(3), 326–362 (2008)CrossRefGoogle Scholar
  13. 13.
    Maw-Shang, C.: Weighted domination of cocomparability graphs. Discret. Appl. Math. 80(2), 135–148 (1997)MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    McConnell, R.M., Spinrad, J.P.: Linear-time modular decomposition and efficient transitive orientation of comparability graphs. In: Proceedings of the Fifth Annual ACM-SIAM Symposium on Discrete Algorithms SODA 1994, pp. 536–545. Society for Industrial and Applied Mathematics, Philadelphia (1994)Google Scholar
  15. 15.
    Mengel, S.: Lower bounds on the mim-width of some perfect graph classes. Preprint (2016)
  16. 16.
    Naor, J., Naor, M., Schäffer, A.A.: Fast parallel algorithms for chordal graphs. SIAM J. Comput. 18(2), 327–349 (1989)MathSciNetCrossRefzbMATHGoogle Scholar
  17. 17.
    Ramsey, F.P.: On a problem of formal logic. Proc. Lond. Math. Soc. 30(s2), 264–286 (1930)MathSciNetCrossRefzbMATHGoogle Scholar
  18. 18.
    Sauer, N.: On the density of families of sets. J. Comb. Theory Ser. A 13(1), 145–147 (1972)MathSciNetCrossRefzbMATHGoogle Scholar
  19. 19.
    Shelah, S.: A combinatorial problem; stability and order for models and theories in infinitary languages. Pac. J. Math. 41(1), 247–261 (1972)MathSciNetCrossRefzbMATHGoogle Scholar
  20. 20.
    Telle, J.A., Proskurowski, A.: Algorithms for vertex partitioning problems on partial \(k\)-trees. SIAM J. Discret. Math. 10(4), 529–550 (1997)MathSciNetCrossRefzbMATHGoogle Scholar
  21. 21.
    Vatshelle, M.: New width parameters of graphs. Ph.D. thesis, University of Bergen (2012)Google Scholar

Copyright information

© Springer International Publishing AG 2017

Authors and Affiliations

  1. 1.Department of Mathematical SciencesKAISTDaejeonSouth Korea
  2. 2.Logic and SemanticsTU BerlinBerlinGermany
  3. 3.Department of InformaticsUniversity of BergenBergenNorway

Personalised recommendations